Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Goodland, KS

May 26, 2019Red Willow County, Nebraska; 4 counties in Kansas

NWS Goodland, KS issued this flash flood warning at May 26, 2019, 5:54 PM CDT for Red Willow County, Nebraska; 4 counties in Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 5:54 PM CDT (22:54 UTC)
Expired
May 26, 2019, 7:59 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:54 PM CDTFLASH FLOODJennings, KSDISPATCH REPORTED WATER OVER HIGHWAY 383 IN THE TOWN OF JENNINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WGUS53 KGLD 262254
FFWGLD
KSC039-065-137-179-NEC145-270200-
/O.NEW.KGLD.FF.W.0009.190526T2254Z-190527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
554 PM CDT Sun May 26 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Norton County in northwestern Kansas...
  Northeastern Sheridan County in northwestern Kansas...
  Eastern Decatur County in northwestern Kansas...
  Northwestern Graham County in northwestern Kansas...
  Southeastern Red Willow County in southwestern Nebraska...

* Until 900 PM CDT.

* At 554 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly or is already occurring.

* Some locations that will experience flooding include...
  Norton, Lenora, Norcatur, Jennings, Clayton, New Almelo and Reager.

LAT...LON 3950 10001 3950 10035 4001 10038 4004 10019
      4000 10019 4000 9980 3980 9975

$$

JN
3 follow-up statements
867 
WGUS73 KGLD 262337
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
637 PM CDT Sun May 26 2019

KSC039-065-137-179-NEC145-270200-
/O.CON.KGLD.FF.W.0009.000000T0000Z-190527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Sheridan KS-Decatur KS-Graham KS-Red Willow NE-
637 PM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTON...NORTHEASTERN SHERIDAN...EASTERN DECATUR...NORTHWESTERN
GRAHAM AND SOUTHEASTERN RED WILLOW COUNTIES...

At 637 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
Norton, Lenora, Norcatur, Jennings, Clayton, New Almelo and Reager. 

LAT...LON 3950 10001 3950 10035 4001 10038 4004 10019
      4000 10019 4000 9980 3980 9975

$$

JN
896 
WGUS73 KGLD 270041
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
741 PM CDT Sun May 26 2019

KSC065-179-270051-
/O.CAN.KGLD.FF.W.0009.000000T0000Z-190527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-Graham KS-
741 PM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN
GRAHAM COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3958 9998 3959 10034 4001 10038 4004 10019
      4000 10019 4000 9980 3980 9975

$$

KSC039-137-NEC145-270200-
/O.CON.KGLD.FF.W.0009.000000T0000Z-190527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-Red Willow NE-
741 PM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTON...EASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES...

At 741 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
Norton, Lenora, Norcatur, Jennings, Clayton, New Almelo and Reager. 

LAT...LON 3958 9998 3959 10034 4001 10038 4004 10019
      4000 10019 4000 9980 3980 9975

$$

JN
134 
WGUS73 KGLD 270059 RRA
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
759 PM CDT Sun May 26 2019

KSC039-137-NEC145-270109-
/O.CAN.KGLD.FF.W.0009.000000T0000Z-190527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-Red Willow NE-
759 PM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING FOR NORTON...EASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3958 9998 3959 10034 4001 10038 4004 10019
      4000 10019 4000 9980 3980 9975

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:31 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 26, 4:31 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
331 PM MDT Sun May 26 2019

.MESOSCALE DISCUSSION...
Issued at 311 PM MDT Sun May 26 2019

Surface analysis shows the warm front near to just north of the
KS/NE border, and the dry line near the I-25 corridor. The dry
line/front intersection is between Limon and Fort Morgan.

An MCS continues to slowly progress northeast across NW KS. One
minute satellite imagery shows indications of a strong updraft due
to warmer pockets being seen behind the horseshoe shaped cooling
area in the updraft. Despite updraft divergence being around 100
kts with individual storms in this MCS, hail has not been much of
an issue so far. Am thinking this is due to the cloud cover not
quite clearing enough to allow for more destabilization earlier
this afternoon.  More intense storms are in Southeast Colorado
where the environment has been allowed to warm more.

SPC HREF over the last three runs has continued to indicate the
stronger storms will be moving out of SE CO after 3 PM MT. The
effect of the cloud cover makes me question how much instability
will be available to work with. Storm intensity should peak in the
next couple of hours. Will see if this happens given the cloud
cover.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1115 AM MDT Sun May 26 2019

KGLD, sub vfr cigs expected from taf issuance through 19z or 20z
with winds from the southeast 10-15kts with higher gusts. From
20z-23z vfr conditions expected with winds increasing from the
south gusting near 30kts. From 23z-01z a line of strong to severe
thunderstorms is expected to impact the terminal very low
visibility in moderate to heavy rain, wind gusts in excess of
50kts and possibly some hail. After 02z winds begin the period
from the southeast near 15ks slowly veering to the south around
12kts by 07z then southwest near 10kts by 12z and west under 10kts
around 15z.

KMCK, sub vfr conditions expected from taf issuance through about
05z with winds increasing from the southeast gusting near 30kts.
From 00z-02z a line of strong to severe thunderstorms may impact
the terminal with very low visibility in moderate to heavy rain,
wind gusts in excess of 50kts and possibly some hail. After 06z
vfr conditions are expected with winds gradually veering to the
south then southwest at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 2:35 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Local storm report, May 26, 4:46 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      10 N SHARON SPRINGS     39.03N 101.74W
05/26/2019                   WALLACE            KS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED PORTIONS OF HIGHWAY 27
            NORTH OF SHARON SPRINGS SEEING FLOODING.

&&

JN
Special weather statement, May 26, 4:52 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
352 PM MDT Sun May 26 2019

COZ092-262215-
Cheyenne County CO-
352 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 415 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cheyenne Wells, moving north at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 141 and 169.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado...and west central Kansas.

LAT...LON 3869 10239 3905 10235 3905 10205 3899 10204
      3869 10212
TIME...MOT...LOC 2152Z 187DEG 30KT 3878 10223

024
Local storm report, May 26, 4:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      1 N COLBY               39.40N 101.05W
05/26/2019                   THOMAS             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 4 TO 5 INCHES OF
            WATER ON ALL MAIN ROADWAYS.

&&

JN
Local storm report, May 26, 5:05 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     4 ENE GEM               39.44N 100.83W
05/26/2019  M59 MPH          THOMAS             KS   MESONET

            WIND GUST OF 59 MPH.

&&
Special weather statement, May 26, 5:10 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
410 PM MDT Sun May 26 2019

COZ091-092-KSZ027-262230-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
410 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND
NORTHWESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS UNTIL 430 PM
MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Weskan, or 17 miles northeast of Cheyenne Wells,
moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Weskan and Arapahoe.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado...and west central Kansas.

LAT...LON 3886 10233 3915 10211 3914 10205 3913 10205
      3909 10157 3874 10202
TIME...MOT...LOC 2210Z 214DEG 60KT 3894 10207

024
Special weather statement, May 26, 5:46 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Sun May 26 2019

KSZ013-262300-
Sherman KS-
446 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 500
PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ruleton, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Goodland, Ruleton and Edson.

This includes Interstate 70 in Kansas between mile markers 7 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for northwestern
and west central Kansas.

LAT...LON 3919 10201 3953 10183 3946 10142 3913 10165
      3913 10172
TIME...MOT...LOC 2246Z 214DEG 21KT 3920 10185

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:33 AM CDTDense Fog AdvisoryGLDDundy, Hitchcock, Red Willow4 hr
May 26, 11:05 AM CDTDense Fog AdvisoryGLDDundy115 min
May 25, 7:26 PM CDTSpecial Weather StatementGLDGove19 min
May 25, 8:14 PM CDTSevere Thunderstorm WarningGLDGraham22 min
May 26, 2:39 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace51 min
May 26, 2:49 PM CDTSpecial Weather StatementGLDSherman26 min
May 26, 3:02 PM CDTSpecial Weather StatementGLDGreeley13 min
May 26, 3:07 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace38 min
May 26, 3:18 PM CDTFlash Flood WarningGLDWallace2 hr
May 26, 3:38 PM CDTSpecial Weather StatementGLDLogan22 min
May 26, 3:40 PM CDTSpecial Weather StatementGLDWichita20 min
May 26, 3:46 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas44 min
May 26, 3:49 PM CDTSpecial Weather StatementGLDWallace26 min
May 26, 3:57 PM CDTFlash Flood WarningGLDLogan101 min
May 26, 4:08 PM CDTSpecial Weather StatementGLDLogan22 min
May 26, 4:18 PM CDTFlash Flood WarningGLDThomas92 min
May 26, 4:24 PM CDTTornado WarningGLDThomas36 min
May 26, 4:30 PM CDTSpecial Weather StatementGLDSherman15 min
May 26, 4:44 PM CDTTornado Warning Tornado observedGLDRawlins, Sheridan, Thomas31 min
May 26, 4:56 PM CDTTornado WarningGLDDecatur, Rawlins, Sheridan, Thomas21 min
May 26, 5:10 PM CDTSpecial Weather StatementGLDWallace20 min
May 26, 5:12 PM CDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas3 hr
May 26, 5:13 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan47 min
May 26, 5:17 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace43 min
May 26, 5:32 PM CDTSevere Thunderstorm WarningGLDGraham, Norton58 min
May 26, 5:46 PM CDTSpecial Weather StatementGLDSherman14 min
May 26, 5:58 PM CDTFlash Flood WarningGLDSherman105 min
May 26, 5:59 PM CDTSpecial Weather StatementGLDLogan16 min
May 26, 6:01 PM CDTSpecial Weather StatementGLDSherman14 min
May 26, 6:13 PM CDTSpecial Weather StatementGLDThomas17 min
May 26, 6:36 PM CDTSpecial Weather StatementGLDWallace24 min
May 26, 6:57 PM CDTSpecial Weather StatementGLDLogan18 min
May 26, 6:58 PM CDTFlash Flood WarningGLDThomas38 min

Nearby

Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.